MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS COMMANDER DELIVERY; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS COMMANDER DELIVERY; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600LDS26A
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/17/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation is underway.
 
Event or Problem Description
As reported by edwards field clinical specialist, during deployment of a 26mm sapien 3 valve in a pre existing non edwards surgical valve in the tricuspid position, the 26mm commander delivery system balloon ruptured, and the valve was not deployed.Upon removing the delivery system and valve from the body you could see the stent struts (from pre existing valve) had punctured the balloon.The sheath, delivery system and valve were removed from the body.A 24fr non edwards sheath was inserted, a second 26mm sapien 3 valve and 26 mm commander delivery system was prepped and delivered successfully.Patient was reported as 'doing very well'.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.No imagery was provided.The device history review (dhr) was performed and did not reveal any manufacturing non conformance issues that would have contributed to the complaint event.Post procedural device related photos were provided from the site, and the following was observed: the crimped valves outflow struts punctured the inflation balloon and the inflation balloon was filled with blood.A lot history review was performed and revealed no other complaints relating to the reported event.During manufacturing, the device is both visually inspected and tested several times throughout the process.Inspections during the manufacturing process and testing performed during the product verification process make it unlikely that a manufacturing nonconformance contributed to the reported complaints.It should be noted that the thv was deployed in the tricuspid position.The sapien 3 (s3) with the commander delivery system (ds) is currently indicated for native aortic valve replacement and surgical bioprosthetic aortic or mitral valve replacement.The ifu and training manuals in this section are for a transfemoral procedure in the aortic position for relevant guidance for an s3 implant using a commander ds.The following instruction for use (ifu) training manuals were reviewed for guidance instruction: edwards commander delivery system, us, device preparation manual, procedural training manual and edwards commander delivery system, us.Balloon burst: if delivery system balloon bursts or leaks during deployment without thv embolization.Do not use excessive force.Take care when crossing the thv, tracking back over the arch and removing the delivery system (through the tip of the sheath).Maintain guidewire position.If re-dilation is needed, use a new balloon.Balloon burst: step by step if a balloon burst is suspected, do not attempt to pull back the delivery system into the sheath until you are prepared to conduct the following steps: attempt to visualize location of tear either in tee or via angio through the pigtail or catheter delivery system when removing, ensure the catheter delivery system and wire are coaxial with the sheath tip.Watch under fluoro with every movement.Be patient and pull gently especially near tear and balloon shoulder transitions.Do not force if resistance is met near or at the sheath tip.Force could result in additional tearing of the balloon material and the balloon material or tip coming off.If successful in pulling the entire balloon and delivery system tip into the tip of the sheath, withdraw the delivery system and sheath as a single unit completely from the arteriotomy while maintaining guidewire position.Do not attempt to pull the delivery system through the remaining length of the sheath.If unable to pull the entire balloon into the sheath, do not attempt to remove the exposed balloon through the entire peripheral vasculature, as there is risk of major complications.Conversion to surgery is recommended to remove the system and a surgeon should be in a position to be able to evaluate the situation.Based on a medical assessment of the size, tortuosity, and extent of calcification of the peripheral vessels, evaluate the risks and tradeoffs of carefully withdrawing the system into a more peripheral anatomy in order to allow a more localized surgical procedure.Consider use of an occlusion balloon to mitigate bleeding risks, especially if there is resistance encountered during withdrawal.If resistance is unacceptably high, convert to surgery rather than using excessive force to pull the sheath/delivery system to a different position.Ensure the valve is well opposed.If it is not, you must post dilate immediately with another balloon or delivery system and sheath.Take based on the review of the ifu training manuals, no deficiencies were identified.A review of complaint history on confirmed device complaints (returned and no product returned) from march 2020 to february 2021 for the commander delivery system (all models and sizes) for the reported complaint codes.The complaints were reviewed based on similar reported events and associated root causes evaluation codes.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.Since no product non-conformances or ifu/training manual deficiencies were identified, no escalation to a pra was required.Since no edwards defect was identified, no corrective or preventative actions are required.

Brand Name
EDWARDS COMMANDER DELIVERY
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
MDR Report Key11463560
Report Number2015691-2021-01790
Device Sequence Number11712646
Product Code NPT
UDI-Device Identifier00690103193954
UDI-Public(01)00690103193954(17)211014(10)63585316
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/16/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/14/2021
Device Model Number9600LDS26A
Device Catalogue Number9600LDS26A
Device Lot Number63585316
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/17/2021
Supplement Date Received by Manufacturer04/13/2021
Initial Report FDA Received Date03/11/2021
Supplement Report FDA Received Date04/16/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1